I have a bilirubin level of 10.6. My symptoms consist of: extreme fatigue, severe itching, and severe jaundice. I have no other symptoms. My doctor has done two blood tests already and my bilirubin levels continue to increase. I have had an ultrasound and my pancreas and gallbladder are fine (no stones). My liver is a little inflammed but the liver enzymes are not that high. My doctor is dumbfounded and has no idea why my bilirubin level is this high. He did another blood test last night and told me if increases anymore, I would be hospitalized for monitoring. Should I go to the hospital now? Does anyone have any clue as to what I might have? Please let me know.
hi rob. firstly, i need to know exactly what your bilirubin level is, you say its 10.6 but i dont know which units you are using. the common units are micromoles per litre, in which case the normal range is 3-17, if the units are mg per litre, its 2.5 - 10. as you can see you are not really that high by any measurement! but ill assume for the sakes of this reply that you are using some other units and your bilirubin high.
the first thing to say is that it is because you have itching, your bilirub is conjugated. this means it has been processed by the liver but for some reason it is not being excreted in the normal way. conjugates hyperbilirubinaemia can be due to hepatic disease or post hepatic disease. as your liver function tests are normal, we will exclude hepatic disease. the post hepatic causes are all obstructive, that is there is a physical obstruction to the flow of bile. this type of jauncide is associated with pale stools and dark urine. causes are numerous and include pathology of the actually ducts the bile flows down, it can be due to stones (which in the absence of pain is unlikely) it can be due to things compressing the biliary system such as lymph nodes or tumours, which is not as common as the other causes.
then there are the metabolic diseases. there are 4 known syndromes in which isolated hyperbilirubinaemia ocurrs. the commonest is Gilberts but this is unconjugated bilirub which you do not have. the causes of conjugated are Dublin-Johnson syndrome and Rotor syndrome (essentially the same thing). however, these are fairly rare. also it is familial so one would expect it to have affected others in your family.
the drug causes of a raised conjugated biliribin are typically associated with a derragnement of the LFT (liver function tests) and so i think this is unlikey, but i would need to know which meds you are on if any.
in the mean time , there are drugs that can be used to help the symptoms whilst you are being investigated. notably, cholestyramine is a bile acid sequestrant which binds bile in the gastrointtestinal tract to prevent its reabsorbtion in to the enterhepatic circulation.
i hope this helps
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.